Heavy Rain, Clark
- When
- September 20, 5:00 AM EST to 11:04 PM EST
- Where
- Clark County, Charlestown
- Reported by
- CoCoRaHS
- Coordinates
- 38.450, -85.670
Total rainfall between 6 am and 11 pm EST was 6.72 inches, with 5.2 inches falling after 7 pm EST.
A mid level trough over moving over the Ohio Valley brought heavy rainfall and a few strong thunderstorms, one of which produced a weak tornado, to southern Indiana. Anywhere from three to five inches of rain fell over several hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A mid level trough over moving over the Ohio Valley brought heavy rainfall and a few strong thunderstorms, one of which produced a weak tornado, to southern Indiana. Anywhere from three to five inches of rain fell over several hours. An already saturated ground led contributed to flash flooding conditions. The tornado was produced in response to some increase low and mid level shear as a the low pressure system moved through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 20, 2:09 AM EST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 309 AM EDT SUN SEP 20 2009 .SHORT TERM (TODAY AND TONIGHT)... UPPER LEVEL TROUGH OVER THE PLAINS AND WEAK SFC WAVE OVER THE MISSISSIPPI VALLEY NOSING INTO SOUTHERN ILLINOIS/WESTERN KENTUCKY THIS MORNING. THESE FEATURES HAVE GENERATED SHOWERS AND SCT T-STORMS OVER SOUTHWESTERN PARTS OF OUR AREA THIS MORNING. EXPECT CONVECTIVE ACTIVITY TO EXPAND ACROSS THE AREA TOWARD SUNRISE AS A STRONG H85 JET DEVELOPS ENHANCING CONVECTION. ACCORDING TO THE 0Z NAM (PREFERRED MODEL)...WE SHOULD SEE A BREAK IN PRECIP OR DECREASING COVERAGE EARLY THIS AFTERNOON. THEN CONVECTION SHOULD REFIRE TONIGHT AS A VORT MAX ON THE SE SIDE OF THE UPPER TROUGH STIRS THE ATMOSPHERE. SO SEVERAL CHANCES FOR SHOWERS AND SCT T-STORMS IN THE SHORT RANGE. THE GREATEST THREATS FROM THESE STORMS WILL BE HEAVY RAINFALL AND DANGEROUS LIGHTNING. IT SHOULD BE NOTED THAT TIMING OF THE PRECIP WAVES STILL REMAINS A BIT UNCERTAIN DUE TO POOR MODEL PERFORMANCE OVER THE LAST FEW DAYS. HIGH TEMPS THIS AFTERNOON WILL BE LIMITED TO THE MID TO UPPER 70S THIS AFTERNOON. LWO TEMPS TONIGHT WILL BE QUITE MILD IN THE MID TO UPPER 60S. .LONG TERM (MONDAY THROUGH SATURDAY)... WILL STAY THE COURSE THIS PERIOD WITH KEEPING SCT SHOWERS/TSTMS IN THE FCST THRU THE WORKWEEK...FAVORING THE ECMWF/ENSEMBLES THOUGH THE 00Z RUN OF THE GFS IS A BIT WETTER THRU THU THAN THE PREVIOUS 3 RUNS. JUST A SUBTLE CHANGE WILL BE MADE MON NIGHT...TO LOWER POPS...THIS FITS WELL WITH OUR NEIGHBORS. IN THE UPR LEVELS...WE ARE IN MOIST SW FLO AT THE START OF THE PERIOD WITH A CUTOFF LOW EVOLVING OVER THE WRN (CENTRAL) PLAINS LATE MON/MON NIGHT. LOW WILL LIKELY MEANDER ACRS THE SRN/CENTRAL PLAINS TUE THRU THU WITH RIPPLES ON THE EAST SIDE OF THE BROAD CYCLONIC FLOW MOVING ACRS OUR REGION. AT THE SFC...MOIST SLY FLOW IS PREVALENT THRU THE PERIOD AS ONE WAVE PASSES TO OUR NORTH MON. A SLOW MOVG FRONTAL SYS APPROACHES TUE...BEFORE STALLING ACRS FAR WEST KY AND WASHING OUT. IT APPEARS THAT THE MOST WIDESPREAD ACTIVITY WILL BE EARLY MON IN STRONGEST SLY FLOW AHEAD OF WEAKENING EWD MOVG TROF. MAY RAISE OUR CURRENT 50 POPS TO LIKELY...THIS FAVORS THE GFS ENSEMBLES WHICH ARE A BIT HIGHER THAN THE DETERMINISTIC GFS. TEMPS WILL CONTINUE TO REFLECT MORE CLOUDS/SCT SHOWERS/STMS THRU THE PERIOD...SIDING SEVERAL DEGS LOWER THAN GFS MOS. && .AVIATION (20/06Z TAFS)... LOTS OF VSBY/CIG RESTRICTIONS ANTICIPATED FOR THIS TAF PERIOD...MOSTLY MVFR RESTRICTIONS BUT IFR CONDITIONS WILL BE POSSIBLE AT TIMES ALSO. AN UPPER LEVEL TROUGH AND ASSOCIATED WEAK SFC LOW PRESSURE WAVE WILL BE RESPONSIBLE FOR PRECIP WAVES THIS MORNING AND LATER TODAY. HAVE RELIED ON THE 0Z NAM/18Z LOCAL WRF FOR CONVECTION TIMING AS THESE MODELS SEEM TO HAVE THE BEST HANDLE ON IT EARLY THIS MORNING. THE FIRST MAIN WAVE OF PRECIP WILL BE IN THE TIME PERIOD OF ABOUT 9Z TO 16Z FROM SOUTH TO NORTH ACROSS THE TAF SITES. EXPECT MODERATE TO HEAVY SHOWERS WITH ISLD T-STORMS POSSIBLE ALSO. IN THE STRONGEST STORMS...FLIGHT CONDITIONS WILL DROP INTO THE IFR CATEGORY. WE SHOULD SEE CONVECTION BECOME MORE SCT IN NATURE BY THIS AFTERNOON...ALTHOUGH GUIDANCE STILL KEEPS MVFR CIGS/VSBYS IN THE TAF SITES THROUGH THE AFTERNOON HOURS DUE TO ABUNDANT LL MOISTURE. THE NEXT ROUND OF HEAVIER MORE WIDESPREAD PRECIP SHOULD ARRIVE LATE THIS AFTERNOON INTO THE EVENING HOURS. ONCE AGAIN MVFR CONDITIONS ARE EXPECTED WITH IFR CONDITIONS POSSIBLE. IT SHOULD BE NOTED THAT MODEL PERFORMANCE WITH CONVECTION OVER THE LAST 24 HRS HAS NOT BEEN THE GREATEST...SO CONFIDENCE IN THE TIMING OF THE HEAVIER PRECIP WAVES FOR THIS TAF FORECAST IS SOMEWHAT LOW TO AVERAGE. WINDS SHOULD SHIFT FROM E TO SE THIS AFTERNOON POSSIBLY BECOMING STRONGER THAN FORECAST IF SOME BREAKS IN THE CLOUDS OCCUR. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM...AML LONG TERM....DK AVIATION.....AML
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 430 AM EDT SUN SEP 20 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-210830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 430 AM EDT SUN SEP 20 2009 /330 AM CDT SUN SEP 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTH OVER THE AREA THROUGH MID MORNING. SOME OF THESE STORMS MAY PRODUCE AROUND 1 INCH OF RAINFALL AND CLOUD TO GROUND LIGHTNING. A DECLINE IN RAINFALL IS EXPECTED EARLY THIS AFTERNOON BEFORE ANOTHER WAVE OF CONVECTION GETS GOING OVER OUR AREA TONIGHT. AGAIN THE MAIN THREATS FROM ANY STORM WILL BE HEAVY RAINFALL AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THROUGH THE PERIOD WITH THE MOST NUMEROUS STORMS EARLY MONDAY. AT THIS TIME...SEVERE STORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL TODAY. AML/DK
The Louisville radar (KLVX), 58 km away, was scanning. The volume nearest the first event began at 09:59 UTC.
9 flash flood, 3 heavy rain, 1 flood, 1 tornado. Local standard time, as filed.
Total rainfall between 6 am and 11 pm EST was 6.72 inches, with 5.2 inches falling after 7 pm EST.
Three inches of rain fell between 4:30 pm and 5:30 pm EST. Total rain for the day through 5:30 pm EST was 3.30 inches.
Four inches of water covered a driveway and was approaching a home.
The tornado uprooted and snapped several large trees and destroyed a small shed on Daisy Hill Road north of Borden. One snapped tree came down onto the roof of a home doing considerable damage.
The roadway was washed out near Shafer Ridge Road and Wyandotte Cave Road.
Numerous locations on HWY 64 east of Corydon had water over the roadway, with up to ten inches in some places.
Rainfall total for the day was 5.77 inches. 4.31 inches fell between 6 pm and 8 pm EST.
A water rescue was performed in Charlestown.
A water rescue was performed on Vaxter Avenue in Clarksville.
A water rescue was performed at Perry Crossing Road near Covered Bridge ouside of Sellersburg.
Two vehicles were stuck in water on Greenville Road and water rescues were performed.
A water rescue was performed at East 8th and Jackson.
A person was trapped in their car by high water at Buffalo Wild Wings on Veterans Parkway in Clarksville.
Three feet of water was flowing over Depauw Fredrickburg Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyThe tornado archive for Indiana, 2009Warnings in Indiana, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195823, 195821, 195816, 195824, 195734, 195735, 195822, 195813, 195815, 195814, 195817, 195818, 195819, 195820.